Effects of Withdrawing α1-Blocker from Combination Therapy with α1-Blocker and 5α-Reductase Inhibitor in Patients with Lower Urinary Tract Symptoms Suggestive of Benign Prostatic Hyperplasia: A Prospective and Comparative Trial Using Urodynamics
We compared the effects on lower urinary tract symptoms and bladder outlet obstruction of combination therapy with α1-blocker and 5α-reductase inhibitor or a switch to 5α-reductase inhibitor monotherapy. We determined the factors influencing changes in lower urinary tract symptoms after α1-blocker withdrawal.Materials and Methods:
A total of 140 outpatients with lower urinary tract symptoms suggestive of benign prostatic hyperplasia received combination therapy with silodosin 8 mg per day and dutasteride 0.5 mg per day for 12 months. Of the patients 132 were randomized to continue combination therapy or switched to dutasteride monotherapy through silodosin withdrawal as the monotherapy group. Parameter changes from before randomization to 12 months after randomization were assessed based on subjective symptoms and urodynamic findings of voiding and storage function.Results:
Efficacy analysis included 57 patients on combination therapy and 60 on monotherapy. The change in I-PSS (International Prostate Symptom Score) after randomization was −0.7 and −0.6 in the combination therapy and monotherapy groups, respectively. The bladder outlet obstruction index changed from 46.1 to 41.8 in the combination therapy group and from 42.9 to 39.9 in the monotherapy group. No significant differences in subjective symptoms and bladder outlet obstruction were observed between the 2 groups. However, storage function decreased in the monotherapy group and lower urinary tract symptoms deteriorated significantly after the switch to dutasteride monotherapy in patients with a higher body mass index.Conclusions:
We found that α1-blocker withdrawal from combination therapy was reasonable and tolerable with regard to the effect on lower urinary tract symptoms and bladder outlet obstruction. However, withdrawal must be performed carefully in patients with a high body mass index.